Hail, Kit Carson
- When
- May 20, 6:42 PM MST
- Where
- Kit Carson County, 4.75 mi ENE of Flagler
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.330, -102.990
A supercell thunderstorm rolled east along Interstate 70 during the evening producing numerous reports of large hail across Kit Carson County, some up to two inches in diameter. The storm dissipated shortly after crossing the Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A supercell thunderstorm rolled east along Interstate 70 during the evening producing numerous reports of large hail across Kit Carson County, some up to two inches in diameter. The storm dissipated shortly after crossing the Kansas border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 20, 4:43 PM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 543 PM MDT TUE MAY 20 2014 .UPDATE... ISSUED AT 536 PM MDT TUE MAY 20 2014 BASED ON RADAR TRENDS AND HRRR...EXPANDED AND INCREASED POPS THIS EVENING BASICALLY NORTH OF INTERSTATE 70. SUPERCELL IN NORTHEAST COLORADO WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH SUNSET...BUT WILL DISSIPATE SOMETIME THIS EVENING AS IT MOVES INTO NORTHWEST KANSAS. LARGE HAIL UP TO HALF DOLLAR SIZE AND DAMAGING WINDS WILL BE POSSIBLE...AND IT HAS PRODUCED AN OCCASIONAL ROTATING WALL CLOUD SO A BRIEF TORNADO CANNOT BE RULED OUT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 219 PM MDT TUE MAY 20 2014 AIR MASS IS RATHER MOIST AND UNSTABLE BELOW 700 MB WITH LOW LEVEL UPSLOPE IN PLACE BEHIND THE FRONT THAT IS TO OUR SOUTH. PROBLEM IS THE LEVELS ABOVE ALL THIS. THERE IS LITTLE TO NO LIFT THROUGH JET LEVEL AS HEIGHTS SLOWLY RISE THROUGH THE NIGHT. ALSO A RATHER DEEP/VERY DRY EML IS ON TOP OF THE AREA. THIS IS BASICALLY SQUASHING WHAT IS TRYING TO DEVELOP WHICH IS A RATHER WIDESPREAD FLAT CUMULUS FIELD. THE BEST LIFT...MOISTURE...INSTABILITY AND LEAST CAP IS OVER THE FAR WEST AND NORTHWEST PORTION OF THE AREA THROUGH MID EVENING. SO KEPT A SLIGHT CHANCE IN THIS AREA. BY 06Z...THE CAP STRENGTHENS SIGNIFICANTLY AND EXPECT WHATEVER PRECIPITATION THAT WAS AROUND TO BE DONE. WINDS SHOULD LIGHTEN UP THROUGH THE NIGHT AND IF CLOUD COVER DECREASES ENOUGH...TEMPERATURES SHOULD HAVE NO PROBLEM WITH READING DROPPING TO NEAR THE COOLER GUIDANCE. AS HAS BEEN ADVERTISED THE LAST FEW DAYS...THE FIRST IN A SERIES OF ACTIVE WEATHER DAYS WILL START ON WEDNESDAY. MOISTURE...LIFT AND INSTABILITY INCREASE SUBSTANTIALLY OVER WHAT IS AROUND RIGHT NOW. CONSIDERING THE STRONGER LIFT...LARGE INSTABILITY...AND SIGNIFICANT SHEAR...SEVERE THUNDERSTORMS LOOK TO BE A GOOD BET WITH ALL THREATS POSSIBLE. THUNDERSTORMS BEGIN BY MID AFTERNOON. CONTINUED THE MENTION OF SEVERE THUNDERSTORMS IN THE FORECAST. MODELS ARE ALL OVER THE PLACE WITH THE THERMAL FIELD. TENDED TO BLEND THE GUIDANCE WITH A HEDGE TOWARD THE COOLER SIDE CONSIDERING THE THE EXPECTED INCREASE IN CLOUD COVER AND UPSLOPE COMPONENT OF THE WIND. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 320 PM MDT TUE MAY 20 2014 THE FOCUS/MAIN CONCERNS FOR THE LONG TERM FORECAST PERIOD ARE SEVERE WEATHER CHANCES AND POTENTIAL FOR HEAVY RAINS. UPPER LEVEL PATTERN WILL REMAIN FAVORABLE FOR SEVERE WEATHER WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. WITH THE HEIGHTENED MOISTURE CONTENT OF THE AIR...THE POTENTIAL EXISTS FOR SOME HEAVY RAINS AND FLASH FLOODING FROM THURSDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ON WEDNESDAY. ATMOSPHERE AND WIND PROFILES BECOME MORE FAVORABLE FOR A FEW TORNADOES DURING THE EARLY EVENING HOURS. WIND SHEAR AND HELICITY HAVE COME DOWN SOME FROM THE MODEL RUNS YESTERDAY SO AM NOW MORE PESSIMISTIC ABOUT THE PROBABILITY OF A STRONG TORNADO. CAN NOT RULE OUT A STRONG TORNADO COMPLETELY WITH THE HIGH AMOUNT OF INSTABILITY BUT SHEAR AND HELICITY DO NOT LOOK FAVORABLE FOR AN OUTBREAK OF STRONG TORNADOES. LARGE HAIL...UP TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS REMAIN POSSIBLE THROUGH THE EVENING AS WELL BEFORE STORMS CONGEAL INTO SMALL CLUSTERS AND FADE IN INTENSITY. ON THURSDAY...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED. THIS IS A SIMILAR SETUP TO WEDNESDAY WITH A STALLED FRONT LINGERING ALONG HIGHWAY 96 IN EASTERN COLORADO AND WESTERN KANSAS. FOR THIS DAY...CONVECTION LOOKS TO BE MORE WIDESPREAD. INSTABILITY HAS INCREASED FROM YESTERDAYS MODEL RUNS FOR THURSDAY WITH SBCAPE OF 2000-3500 J/KG. LARGE HAIL...POSSIBLY SIGNIFICANT WITH HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE FOR THURSDAY AS WELL...HOWEVER...WIND SHEAR AND HELICITY DECREASE FOR THURSDAY AS THE WIND FIELD ALOFT WEAKENS. WITH WIDESPREAD CONVECTION EXPECTED AND CONVECTION LIKELY ON WEDNESDAY...THINK THE THREAT OF FLASH FLOODING INCREASES THURSDAY FOR LOCATIONS WHERE STORMS ARE ABLE TO TRAIN OR WHERE GROUND HAS BEEN SATURATED FROM WEDNESDAYS CONVECTION. OVERALL...THE FORECAST CONFIDENCE FOR THURSDAY IS SOMEWHAT LOW DUE TO CONCERNS OVER THE EVOLUTION OF CONVECTION WEDNESDAY. MODELS SEEM CONFIDENT THE ATMOSPHERE WILL RECHARGE TO THE SOUTH ALONG THE FRONT SO WILL GO WITH THIS MODE OF THINKING FOR NOW. THUNDERSTORM OUTFLOWS...AIR STABILIZED BY WEDNESDAY NIGHTS CONVECTION AND POSSIBLE DAYTIME STRATUS ARE MAJOR CONCERNS FOR THURSDAY. FROM FRIDAY THROUGH SUNDAY...SHORTWAVE TROUGHS SWING AROUND THE STATIONARY UPPER LEVEL LOW...CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. PRECIPITABLE WATER ANOMALIES APPROACH 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR THROUGH THE WEEKEND. INCREASED QPF FORECAST AND MAINTAINED MENTION OF LOCALLY HEAVY RAIN/FLASH FLOODING. THIS WILL LIKELY NOT BECOME A WIDESPREAD FLOODING EVENT BUT LOCAL PROBLEMS ARE POSSIBLE WHERE SOILS BECOME SATURATED AND STORMS TRAIN. THE UPPER LEVEL LOW FINALLY EJECTS ACROSS THE HIGH PLAINS MONDAY WITH DRYING CONDITIONS TOWARDS THE MIDDLE OF NEXT WEEK. MONDAY SHOULD BE THE LAST PRECIPITATION CHANCE AS SHORTWAVE RIDGING BUILDS IN BEHIND THE LOW. WARMER TEMPERATURES...INTO THE MID 80S...RETURN TUESDAY UNDER CLEARING SKIES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 536 PM MDT TUE MAY 20 2014 AT KGLD...SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM THIS EVENING...BUT COVERAGE WILL BE LIMITED AND NOT CONFIDENT ENOUGH THAT IT WILL DIRECTLY IMPACT THE TERMINAL TO MENTION IN THE TAF AT THIS POINT. OTHERWISE...VFR EXPECTED OVERNIGHT AND WEDNESDAY MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP WEDNESDAY AFTERNOON...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AT KMCK...SLIGHT CHANCE OF A LATE EVENING OR OVERNIGHT SHOWER OR THUNDERSTORM IF STORMS CAN PERSIST AFTER SUNSET. OTHERWISE...VFR EXPECTED OVERNIGHT AND WEDNESDAY. STORMS WILL PROBABLY HOLD OFF UNTIL WEDNESDAY EVENING AT KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...024 SHORT TERM...BULLER LONG TERM...RRH AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT TUE MAY 20 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT TUE MAY 20 2014 /1155 AM CDT TUE MAY 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING GENERALLY WEST OF HIGHWAY 25. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A TORNADO IS POSSIBLE...MAINLY OVER YUMA AND KIT CARSON COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A GOOD CHANCE FOR SEVERE WEATHER WEDNESDAY AFTERNOON AND EVENING AS SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP. THE PRIMARY THREATS WILL BE LARGE HAIL...SOME 2 INCHES IN DIAMETER AND LARGER...DAMAGING WINDS AND A FEW TORNADOES. DURING THE LATE EVENING AND OVERNIGHT HOURS THESE STORMS MAY FORM INTO CLUSTERS WITH THE PRIMARY THREATS SHIFTING TO LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. GENERAL STORM MOTIONS WILL BE TO THE NORTH AND NORTHEAST. ON THURSDAY AND THURSDAY NIGHT...THERE WILL BE ANOTHER GOOD CHANCE OF SEVERE WEATHER. VERY LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO REMAIN A THREAT. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO MONDAY. A FEW STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BULLER
The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
7 hail. Local standard time, as filed.
A similar hail report was also received from a storm spotter at about the same time.
Hail ranging in size from quarters to ping-pong balls occurred just east of mile marker 53 on Highway 59 or about 12 miles north of Seibert.
The hail lasted 5 minutes and damaged shingles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507591, 507592, 507593, 507595, 507596, 507597, 507598.